Can we treat Nausea, Acid Reflux, Over Salivating
Sep 11, 2004
My husband was diagnosed in May, and began drug treatment in July. He is currently taking Combivir (8am/8pm) and Sustiva (9:30pm). We are looking forward to his next set of tests to show the benefits of the treatment. He has bad days, and not so bad days. As the day progresses the nausea increases, he complains of systems similar to acid reflux, and he over salivates. The only way for him to find relief is to force himself to vomit. He tries to hold out until about 7pm so that he can take him nightly Combivir. He's tried crackers, toast, lots of water, perrier, diet coke, smaller meals, we bought low acid orange juice, and it does not seem to help.
Our questions is this, can we treat his G.I. systoms with over the counter products? Pepobismo, Gas-X, Alka-seltzer, etc. I am HIV-negative, and automatic go to these products if I have the symptoms he is having. Our PCP tells us to tough it out, but I am concerned about the damage he may be causing when self inducing vomitting.
He does not want to change medication, but we need some options on handling the side effects. I hate to see him suffer.
Thanks for any suggestions.
Response from Dr. Pierone
He can try some over the counter GI remedies that you have mentioned. Prescription nausea medications such as Phenergan, Compazine, Kytril, and Zofran work better though.
But allow me an editorial comment. This "tough it out" stuff is nonsense. It is rare for symptoms as severe as these to go away completely over time and we have many alternative antiretroviral agents for HIV treatment. We cannot predict who is going to have side effects from a particular medication, but if a regimen is making someone sick, it should be changed. We don't have to slavishly continue a toxic regimen (even if it is "working"), we can and should do better.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Is A Rapid AIDS Test And How Soon Can You Use It After Exposure?
- The Diagnosis Of AIDS Is Made When??
- I Have A Tingling Sensation On My Feet And Hands Does That Mean I Have Hiv
- F-1 Visa & Hiv Test
- Which Has Fewer Side Effects Truvada Or Atripla?
- How Long Does It Take To Get Rid Of Gynecomastia?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.